Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Corpus Christi, TX

October 31, 2014Jim Wells County, Nueces County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Oct 31, 2014, 7:33 AM CDT for Jim Wells County, Nueces County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2014, 7:33 AM CDT (12:33 UTC)
Expired
Oct 31, 2014, 9:30 AM CDT
In force
117 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Jim Wells County, TX, Nueces County, TX

The radar

The Corpus Christi radar (KCRP), 17 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WGUS54 KCRP 311233
FFWCRP
TXC249-355-311430-
/O.NEW.KCRP.FF.W.0020.141031T1233Z-141031T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
733 AM CDT FRI OCT 31 2014

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JIM WELLS COUNTY IN SOUTH CENTRAL TEXAS...
  NUECES COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 930 AM CDT

* AT 729 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED INSTANTANEOUS RAINFALL RATES OF 2 TO 4     
  INCHES PER HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR.
  SOME CITIES AND TOWNS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALICE...CORPUS CHRISTI...CORPUS CHRISTI INTERNATIONAL AIRPORT...
  DRISCOLL...ROBSTOWN AND ALFRED. SOME CREEKS THAT WILL EXPERIENCE   
  FLOODING INCLUDE OSO CREEK IN NUECES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 2770 9823 2804 9822 2802 9787 2796 9781
      2794 9780 2794 9779 2788 9772 2778 9737
      2774 9735 2770 9723 2758 9729 2756 9732
      2755 9740

$$

87
1 follow-up statement
311 
WGUS74 KCRP 311259
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
759 AM CDT FRI OCT 31 2014

TXC249-355-311430-
/O.CON.KCRP.FF.W.0020.000000T0000Z-141031T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JIM WELLS-NUECES-
INCLUDING THE CITIES OF...ALICE...CORPUS CHRISTI...
CORPUS CHRISTI INTERNATIONAL AIRPORT...DRISCOLL...ROBSTOWN
759 AM CDT FRI OCT 31 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
NUECES AND NORTHERN JIM WELLS COUNTIES...

AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED
PREDOMINATE INSTANTANEOUS RAINFALL RATES OF 2 TO 4 INCHES PER HOUR.

CORPUS CHRISTI EMERGENCY MANAGEMENT HAS REPORTED FLOODING ALONG 
AIRLINE ROAD BETWEEN SOUTH PADRE ISLAND DRIVE AND MCARDLE ROAD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALFRED... 
BANQUETE...BAY AREA MEDICAL CENTER...BLUNTZER...CHRISTUS SPOHN 
HOSPITAL SOUTH AND CLARKWOOD. SOME CREEKS THAT WILL EXPERIENCE 
FLOODING INCLUDE OSO CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 2770 9823 2804 9822 2802 9787 2796 9781
      2794 9780 2794 9779 2788 9772 2778 9737
      2774 9735 2770 9723 2758 9729 2756 9732
      2755 9740

$$

87

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 7:04 AM CDT, 29 minutes earlier.

Area forecast discussion, Oct 31, 7:04 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
704 AM CDT FRI OCT 31 2014

.DISCUSSION...UPDATED THE FORECAST TO RAISE POPS A BIT FOR THE
SOUTHERN COASTAL BEND AS AREA OF CONVECTION MOVES THROUGH EARLY
THIS MORNING. NO OTHER CHANGES.

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT FRI OCT 31 2014/

DISCUSSION...SEE AVIATION SECTION FOR 12Z TAFS.

AVIATION...AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM RKP
WEST-NORTHWEST TO NEAR COT WILL CONTINUE TO MOVE SOUTH AHEAD OF
THE FRONTAL BOUNDARY AT AROUND 25 KNOTS. MVFR CIGS/VSBYS ARE
GENERALLY ASSOCIATED WITH THIS AREA OF CONVECTION BUT ISOLATED IFR
VSBYS IN STRONGER RAIN WILL BE POSSIBLE MAINLY IN THE 12Z-16Z TIME
FRAME. WIND GUSTS OF 30-35 KNOTS WILL BE POSSIBLE WITH THIS
ACTIVITY ALSO. MID LEVEL CLOUDS WILL LINGER OVER THE AREA AFTER
CONVECTION MOVES BY LATE THIS MORNING. DRIER AIR AND CLEARING
SKIES WILL MOVE IN BEHIND THE FRONT FROM THE NORTH-NORTHEAST
LATER THIS AFTERNOON WITH VFR CONDITIONS/CLEAR SKIES THROUGH
TONIGHT.

PREV DISCUSSION... /ISSUED 422 AM CDT FRI OCT 31 2014/

SHORT TERM (TODAY THROUGH SATURDAY)...CONVECTION CONTINUES TO
INCREASE IN COVERAGE FROM THE TEXAS HILL COUNTRY SOUTHEAST TOWARD
THE VICTORIA CROSSROADS EARLY THIS MORNING. THIS CONVECTION IS
OCCURRING IN STRONG LOW LEVEL CONVERGENCE ZONE AHEAD OF THE COLD
FRONT. THIS ACTIVITY WILL CONTINUE MOVING TO THE SOUTH WITH THE
BEST CHANCES FOR RAIN OVER THE BRUSH COUNTRY/WESTERN COASTAL BEND
AFTER 12Z THIS MORNING. THE FRONT WILL PUSH THROUGH THE AREA THIS
MORNING WITH DRIER AIR TAKING OVER BY THIS AFTERNOON. HIGH
PRESSURE WILL BUILD INTO THE AREA TONIGHT BEHIND THE FRONT WITH
LOWS TONIGHT FALLING TO AROUND 10 DEGREES BELOW NORMAL FOR THE
COASTAL PLAINS. VERY MILD TEMPERATURES EXPECTED FOR SATURDAY WITH
HIGHS IN THE 70S. WINDS WILL BECOME EASTERLY IN THE AFTERNOON AS
HIGH PRESSURE SLIDES TO THE EAST.

MARINE (TODAY THROUGH SATURDAY)...ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF PORT ARANSAS
EARLY THIS MORNING IN ADVANCE OF THE FRONT. THEN WINDS WILL
STEADILY INCREASE TO SCEC LEVELS OVER THE GULF WATERS LATE THIS
AFTERNOON AND TO SCA LEVELS FOR TONIGHT. SCEC CONDS ARE EXPECTED
FOR THE BAY WATERS TONIGHT. WINDS WILL DECREASE SLIGHTLY FOR
SATURDAY BUT REMAIN IN THE SCEC RANGE FOR THE GULF WATERS.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...DRY AIR WILL BE OVER
THE REGION FOR THE BEGINNING OF THE LONG TERM PERIOD WITH HIGH
PRESSURE STILL IN CONTROL. TEMPS STILL BELOW NORMAL FOR SUNDAY...AND
GRADUALLY INCREASING MONDAY OR TUESDAY AS A WARMER/MOIST ONSHORE
FLOW DEVELOPS. UPPER LEVEL PATTERN IN LONG RANGE MODELS HAS BECOME
SOMEWHAT MORE CONSISTENT...BOTH GFS AND ECMWF BRING UPPER TROUGH
INTO THE REGION BY TUESDAY. AS SURFACE REFLECTION OF THIS TROUGH
STRENGTHENS...EXPECT AN INCREASE IN SURFACE WINDS ON TUESDAY. THE
NEXT COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA OVERNIGHT
TUESDAY NIGHT. THIS FRONT WILL BRING WITH IT A CHANCE FOR SHOWERS
AND THUNDERSTORMS...AND MUCH COOLER TEMPERATURES. HIGHS WILL LIKELY
BE IN THE 70S WEDNESDAY AND THURSDAY. WITH IT STILL SEVERAL DAYS
AWAY...BEING SOMEWHAT CONSERVATIVE WITH TEMPS...COULD CERTAINLY SEE
A COOLING TREND IN FORECAST HIGHS AS IT GETS CLOSER. MIN TEMPS
LIKELY IN THE 50S ACROSS THE AREA.  THE DIFFICULT PART OF THIS
FORECAST IS WHAT HAPPENS BEHIND THE FRONT. MODELS HAVE NOT BEEN VERY
CONSISTENT...BUT AT LEAST FOR ONE RUN THIS MORNING HAVE A SIMILAR
SOLUTION WITH AN UPPER LOW CUTTING OFF WED/THUR ...BUT POSITIONS
DIFFER. GFS CUTS THE LOW OFF OVER TEXAS AND LINGERS IT INTO THE END
OF THE WEEK...BUT ECMWF IS MUCH FARTHER WEST OVER ARIZONA/NEW MEXICO
AND PULLS IT OUT TO THE NORTH MUCH MORE QUICKLY. GFS SOLUTION WOULD
LINGER PRECIP ACROSS THE REGION LONGER...BUT FOR NOW WILL GO WITH A
DRYING TREND BY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    83  52  73  57  79  /  50   0  10  10  10
VICTORIA          82  45  70  48  78  /  10   0   0  10  10
LAREDO            81  55  78  59  82  /  60   0   0  10  10
ALICE             84  48  76  55  81  /  60   0  10  10  10
ROCKPORT          84  55  72  62  77  /  20   0  10  10  10
COTULLA           80  48  74  54  80  /  40   0   0  10  10
KINGSVILLE        84  50  75  56  81  /  50   0  10  10  10
NAVY CORPUS       84  61  72  62  78  /  40   0  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 PM CDT THIS EVENING TO 6 AM CST
     SUNDAY FOR THE FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN
     BAY TO PORT ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT
     ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM
     BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM...WATERS FROM
     PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

&&

TT/89...SHORT TERM
Hazardous weather outlook, Oct 31, 4:51 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
451 AM CDT FRI OCT 31 2014

TXZ229>234-239>247-010000-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
451 AM CDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE BRUSH
COUNTRY AND COASTAL BEND EARLY THIS MORNING. WIND GUSTS TO 40
MPH...ISOLATED RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES AND
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE
THUNDERSTORMS THIS MORNING.

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY...AS A
SLOW-MOVING UPPER LEVEL STORM SYSTEM MOVES TOWARD TEXAS. AT THIS
TIME...NO ORGANIZED SEVERE WEATHER IS EXPECTED AS INSTABILITY OVER
THE REGION WILL BE MARGINAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GMZ230-235-250-255-270-275-010000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
451 AM CDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS MORNING MAINLY SOUTH OF PORT ARANSAS.

NORTH TO NORTHEAST WINDS WILL INCREASE BEHIND A COLD FRONT BY
TONIGHT. SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS
OFF THE MIDDLE TEXAS COAST TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY...AS A
SLOW-MOVING UPPER LEVEL STORM SYSTEM MOVES TOWARD TEXAS. AT THIS
TIME...NO ORGANIZED SEVERE WEATHER IS EXPECTED AS INSTABILITY OVER
THE REGION WILL BE MARGINAL.

TMT/PZ

In the hours before

Local storm report, Oct 31, 7:26 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
726 AM CDT FRI OCT 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     HEAVY RAIN       THREE RIVERS            28.47N 98.18W
10/31/2014  0.00 INCH        LIVE OAK           TX   911 CALL CENTER

            LIVE OAK COUNTRY SHERIFF REPORTED STREET FLOODING IN THE
            CITIES OF THREE RIVERS AND GEORGE WEST. AT THE TIME OF
            THE CALL PATROL OFFICERS WERE WORKING TO IDENTIFY ROADS
            IN NEED OF CLOSURE.

&&

BLAYLOCK

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:08 AM CDTSmall Craft AdvisoryCRP27 hr
Oct 31, 7:21 AM CDTAreal Flood AdvisoryCRPJim Wells, Kleberg, Live Oak, Nueces, San Patricio84 min
Oct 31, 8:32 AM CDTFlash Flood WarningCRPJim Wells, Kleberg, Nueces118 min
Oct 31, 8:52 AM CDTSpecial Marine WarningCRP38 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.